Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 11, NWS Des Moines, IA

November 18, 202414 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 18, 2024, 8:08 PM CST for 14 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 8:08 PM CST (02:08 UTC)
Expired
Nov 19, 2024, 3:03 AM CST
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Black Hawk County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS73 KDMX 190208
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
808 PM CST Mon Nov 18 2024

IAZ039-049-050-061-062-074-075-084>086-094>097-190700-
/O.NEW.KDMX.WI.Y.0011.241119T0208Z-241119T0700Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Toledo, Traer, Tama, Albia, Oskaloosa,
Bloomfield, Waterloo, Leon, Seymour, Centerville, Grinnell,
Allerton, Gladbrook, Ottumwa, Corydon, Newton, Humeston, Cedar
Falls, Chariton, Pella, Lamoni, Dysart, Knoxville, and
Marshalltown
808 PM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY...

* WHAT...Southeast to south winds 20 to 30 mph with gusts from 45 to 
  50 mph.

* WHERE...Portions of south central and eastern Iowa.

* WHEN...Until 1 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Small
3 follow-up statements
194 
WWUS73 KDMX 190455
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1055 PM CST Mon Nov 18 2024

IAZ039-049-050-061-062-074-075-084>086-094>097-190700-
/O.CON.KDMX.WI.Y.0011.000000T0000Z-241119T0700Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Albia, Waterloo, Pella, Allerton,
Ottumwa, Oskaloosa, Chariton, Bloomfield, Tama, Corydon, Cedar
Falls, Marshalltown, Knoxville, Toledo, Newton, Lamoni, Dysart,
Seymour, Grinnell, Humeston, Traer, Leon, Gladbrook, and
Centerville
1055 PM CST Mon Nov 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CST TUESDAY...

* WHAT...Southeast to south winds 20 to 30 mph with gusts from 45 to 
  50 mph.

* WHERE...Portions of south central and eastern Iowa.

* WHEN...Until 1 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
729 
WWUS73 KDMX 190628
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1228 AM CST Tue Nov 19 2024

IAZ039-049-050-061-062-074-075-084>086-094>097-191000-
/O.EXT.KDMX.WI.Y.0011.000000T0000Z-241119T1000Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Allerton, Grinnell, Corydon, Dysart,
Tama, Waterloo, Gladbrook, Oskaloosa, Chariton, Bloomfield,
Toledo, Humeston, Seymour, Knoxville, Marshalltown, Albia, Pella,
Newton, Traer, Lamoni, Leon, Centerville, Cedar Falls, and
Ottumwa
1228 AM CST Tue Nov 19 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CST EARLY THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts over 45 mph.

* WHERE...Portions of south central and eastern Iowa.

* WHEN...Until 4 AM CST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson
864 
WWUS73 KDMX 190903
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
303 AM CST Tue Nov 19 2024

IAZ039-049-050-061-062-074-075-084>086-094>097-191015-
/O.CAN.KDMX.WI.Y.0011.000000T0000Z-241119T1000Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Allerton, Grinnell, Corydon, Dysart,
Tama, Waterloo, Gladbrook, Oskaloosa, Chariton, Bloomfield,
Toledo, Humeston, Seymour, Knoxville, Marshalltown, Albia, Pella,
Newton, Traer, Lamoni, Leon, Centerville, Cedar Falls, and
Ottumwa
303 AM CST Tue Nov 19 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished and thus the advisory has been 
cancelled.  Wind gusts up to 40 MPH will still be possible at times 
through the morning.

$$

Dodson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 6:06 PM CST, 2 hours 2 minutes earlier. Its key messages:

  • Large system tracking through tonight/early Tuesday
  • Rain chances (90 to 100%) through midnight
  • Conditional severe threat this evening
  • Possible period of strong winds Tuesday
Area forecast discussion, Nov 18, 6:06 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
606 PM CST Mon Nov 18 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Large system tracking through tonight/early Tuesday
- Rain chances (90 to 100%) through midnight
- Conditional severe threat this evening
- Possible period of strong winds Tuesday

&&

.DISCUSSION...
Issued at 253 PM CST Mon Nov 18 2024

.Short Term /Tonight through Tuesday Night/...

Confidence: Medium to High

Large cyclone continues to spin north into Iowa this afternoon.
Rather potent low expected to pivot through the state tonight. Main
concern will be severe chances over the south into the early evening
hours. Main window still appears to be 23-00z through around 02-03z
when the boundary swings northeast and pinches off the warm sector.
Similar to previous discussions a lobe of low level 100 to +300
m2/s2 SRH along with 200 to 300 J/kg 0 to 3km cape could easily be
enough for a few storms promoting severe wind gusts or an isolated
brief, weak tornado. Temperatures will continue to rise into the
evening hours, along with dew points, and should increase to the
lower 60s by 00z. As the occlusion pivots, there may be some
lingering convection over the east/southeast but that is more
conditional at this time. With some return northwest flow by
morning, lows will dip to the lower 40s west to the lower 50s
southeast with increasing winds. Rainfall totals from tonight into
tomorrow will continue to add up to a half to nearly an inch over
the north. Tomorrow the main concern will be increasing winds on the
backside of the low as it moves away. Currently, we are modeling 35
to near 40kt gusts over the region. For now, given some uncertainty
in the coverage and max gust potential, will not issue any headlines
for wind just yet. As we move into Tuesday night and Wednesday,
eventual wrap-around moisture will allow for snow showers some
potential for a dusting of snow over the north and northeast.  As we
move into tomorrow night, mins will drop to the lower to mid 30s
over the entire region.

.Long Term /Wednesday through Monday/...

Confidence: Medium to High

Snow showers will be sporadic but present for most of Wednesday over
the north with only a small chance farther south, maybe a flurry or
two. Winds will remain rather brisk at 15 to 30 mph, diminishing
Wednesday evening. Clouds will likely linger over the east/northeast
Thursday with rather chilly highs in the 30s and wind chills in the
20s north to the mid 30s south. The remainder of the extended is
still dominated by northwest flow with some weak waves progressing
southeast during the period. There will likely be some moderation in
temperatures with highs generally in the 30s to 40s during the
period. The mildest day is likely to be Sunday as highs reach near
50 in the south. As it stands right now, the forecast looks dry from
Friday through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 606 PM CST Mon Nov 18 2024

Widespread stratus and showers were in place across central IA
with quite variable conditions ranging from LIFR to MVFR, mainly
depending on ceilings. IFR conditions are expected to be most
prevalent through the night, but with SW-NE improvement 09-15Z
as things trend more toward MVFR-VFR and then VFR at 18Z.
Intermittent showers are expected to persist through 06z before
ending north shortly after 12z. Winds will remain strong and
gusty with 25-35kt gusts into Tue afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...REV
AVIATION...Small
Hazardous weather outlook, Nov 18, 2:53 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
253 PM CST Mon Nov 18 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-192100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
253 PM CST Mon Nov 18 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible across the area this evening
into the overnight. Some storms could be strong in the south. The
possibility for a tornado or two can't be ruled out, but the
overall severe threat is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds develop across the area on Wednesday with sustained
winds of 25 to 30 mph and gusts over 40 mph at times. Strongest
winds occur during the afternoon and evening hours over northern
and western Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.